High Wind, Wet Mountains
- When
- April 18, 5:52 AM MST
- Where
- Wet Mountains forecast zone
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
A strong upper level jet stream combined with a dry cold front produced strong southwest to west winds across sections of southern Colorado. 70 mph 30 miles to the southwest of Pueblo in Pueblo county.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong upper level jet stream combined with a dry cold front produced strong southwest to west winds across sections of southern Colorado. Some of the strongest wind gusts were: 60 mph in Black Forest in northern El Paso county...69 mph just north of Monument in northern El Paso county...70 mph 30 miles to the southwest of Pueblo in Pueblo county. Gusts of 71 mph to78 mph were measured at Pueblo West in Pueblo county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 18, 3:25 AM MST, 2 hours 27 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
425 AM MDT THU APR 18 2002
...CONTINUED WINDY WITH LOW HUMIDITIES AND EXTREME FIRE DANGER
TODAY...
...TURNING COLDER WITH A CHANCE OF RAIN AND SNOW SHOWERS FRIDAY
THROUGH THE WEEKEND...
NOT TOO MUCH GOING ON WIND-WISE FROM AUTOMATED SENSORS AT THIS
HOUR. HOWEVER...THE LA VETA PASS AWOS SENSOR HAS REPORTED GUSTS TO
59 MPH THIS PAST HOUR. ALSO...STRONG HIGH WIND SIGNATURE HAS BEEN
EVIDENT ON RADAR THROUGH THE NIGHT ALONG THE WETS/SANGRES AT HIGH
ELEVATIONS. MESO-ETA CONTINUES TO SUPPORT 50-60 KNOT 500 MB JET
ACROSS SOUTHERN COLORADO THIS MORNING...WITH 40-45 KNOTS AT 700 MB.
EXPECT HIGH WINDS WILL CONTINUE IN THE MOUNTAINS EARLY THIS
MORNING...AND MIX DOWN TO THE SURFACE SHORTLY THEREAFTER.
CONSEQUENTLY...THE HIGH WIND WARNING WILL REMAIN IN EFFECT UNTIL
NOON FOR THE SOUTHEAST MOUNTAINS AND PLAINS.
THE FIRE WEATHER DANGER WILL REMAIN EXTREME TODAY...AS STRONG GUSTY
WINDS AND LOW RELATIVE HUMIDITIES WILL CONTINUE THE SCENARIO OF THE
PAST FEW DAYS. LIKEWISE...HIGH FIRE DANGER TO REMAIN ON THE
PLAINS. IN FACT...THE LATEST MESO-ETA HAS SURFACE RHS REALLY
PLUMMETING THIS AFTERNOON/EVENING ACROSS THE PLAINS...WELL DOWN INTO
THE SINGLE DIGITS. SO THIS COULD BE THE WORST DAY YET.
LATEST SHORT RANGE MODELS ARE DELAYING THE ENTRY OF THE COLD FRONT
INTO SOUTHERN COLORADO TONIGHT. MORNING SURFACE OBS/RADAR RETURNS
DO SHOW A WEAK PORTION OF THE FRONT ALREADY WAY SOUTH...INTO
ELBERT/NORTHERN LINCOLN COUNTIES AT THIS HOUR...HEADED FOR NORTHERN
EL PASO COUNTY. THIS MAY JUST GET INTO EL PASO COUNTY FOR A BRIEF
SPELL THIS MORNING. BUT INDICATIONS ARE...THE SHALLOW FRONT WILL
QUICKLY RETREAT FOR THE DAY...ONCE MIXING GETS UNDER WAY.
SO...ANOTHER WARM...GUSTY...DRY ONE ON TAP TODAY INTO THIS EVENING.
THE FRONT THAT WAS INITIALLY SLATED TO MOVE INTO SOUTHERN COLORADO
EARLY THIS EVENING NOW LOOKS LIKE IT WILL HOLD OFF UNTIL AFTER
MIDNIGHT. SO...HAVE SHIFTED TIMING OF EVERYTHING BACK ABOUT 6 HOURS.
LATER TONIGHT/FRIDAY...FRONT ROLLS IN...ACCOMPANIED BY INCREASING
CLOUDS...COOLER TEMPS...EASTERLY UPSLOPE WINDS...AND SCATTERED
PRECIPITATION (BOTH RAIN AND SNOW AT ELEVATIONS ABOVE ABOUT 5000
FEET.) A WEAKENING UPPER LOW PARKS ITSELF OVER THE GREAT
BASIN...WHILE A SURFACE FRONT DROPS THROUGH THE EASTERN PLAINS.
THIS PATTERN LINGERS THROUGH SATURDAY AND SUNDAY. THE BEST CHANCE
FOR PRECIP LOOKS TO BE LATE FRIDAY INTO EARLY SATURDAY AT THIS
POINT...WITH DIMINISHING CHANCES AFTER THAT AS THE UPPER LOW
FILLS...EJECTS AND WEAKENS...AND BAROCLINICITY OVER THE EAST BREAKS
DOWN.
GOING FORECAST FOR MONDAY THROUGH WEDNESDAY STILL LOOKS ON TRACK. A
SHORTWAVE RIDGE MOVES IN ACCOMPANIED BY DRY NORTHWEST FLOW.
.PUB...RED FLAG WARNING FOR FIRE WEATHER ZONES 220>225(MTNS/SAN
LUIS VLY AND UPPER ARK RVR VLY) UNTIL NOON TODAY.
HIGH WIND WARNING...ZONES 65, 66, 67, 70>81 UNTIL NOON TODAY.COZ058>081-181500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 620 AM MDT THU APR 18 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT... ...A HIGH WIND WARNING IS IN EFFECT UNTIL NOON TODAY... ...A RED FLAG WARNING IS IN EFFECT UNTIL 1000 PM THIS EVENING... ...EXTREME FIRE BEHAVIOR IS LIKELY THROUGH THIS EVENING... TODAYS WEATHER WILL BE MUCH LIKE THE PAST FEW DAYS. STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES WILL AGAIN CONTRIBUTE TO EXTREME FIRE DANGER. WIND GUSTS TO 60 MPH ARE EXPECTED ACROSS THE PLAINS...WITH GUSTS TO 70 MPH LIKELY IN THE MOUNTAINS. AFTERNOON HUMIDITIES WILL LIKELY REACH THEIR LOWEST LEVELS SO FAR THIS WEEK. CURRENT MODEL PROJECTIONS INDICATE THAT RELATIVE HUMIDITIES WILL DROP TO AROUND 5 PERCENT ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON...WITH 10 PERCENT OR LESS EXPECTED IN THE MOUNTAINS. TONIGHT...WINDY AND DRY CONDITIONS WILL LIKELY CONTINUE INTO THE EVENING. AFTER MIDNIGHT...HOWEVER...A STRONG COLD FRONT IS EXPECTED TO ENTER SOUTHEAST COLORADO...ACCOMPANIED BY INCREASING CLOUDS... COOLER TEMPERATURES...AND MOIST EASTERLY WINDS. A FEW RAIN OR SNOW SHOWERS COULD EVEN DEVELOP IN SOME AREAS BY MORNING. THIS TREND WILL CONTINUE FRIDAY...AND INTO THE WEEKEND. UNFORTUNATELY...THE EFFECTS OF THE COLD FRONT WILL NOT BE AS SIGNIFICANT OVER WESTERN PORTIONS OF THE FORECAST AREA AS OVER THE EAST. MUCH OF THE LOW LEVEL MOISTURE ASSOCIATED WITH THE FRONT WILL HAVE A HARD TIME MAKING IT PAST THE SANGRE DE CRISTO MOUNTAINS. TODAYS STRONG WINDS...COUPLED WITH LOW RELATIVE HUMIDITIES...WILL LEAD TO A CONTINUATION OF THE EXTREME FIRE DANGER ACROSS SOUTHERN COLORADO...ESPECIALLY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. ANY FIRES THAT MAY IGNITE...OR THAT ARE ALREADY BURNING...MAY SHOW EXTREME FIRE BEHAVIOR.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292499, 5292501, 5292500, 5292502, 5292503.